Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2013  |  Volume : 45  |  Issue : 6  |  Page : 629--630

Sodium Valproate induced priapism in an adult with bipolar affective disorder

Shwetank Bansal, Sumit Kumar Gupta 
 Department of Psychiatry, Institute of Human Behaviour and Allied Sciences, New Delhi, India

Correspondence Address:
Shwetank Bansal
Department of Psychiatry, Institute of Human Behaviour and Allied Sciences, New Delhi
India

Abstract

Priapism is defined as a prolonged and persistent, painful erection of the penis without sexual stimulation or arousal. There have been a few case report of priapism resulting from the use of antipsychotics. In our case, a 48-year-old male patient with a bipolar affective disorder was experiencing recurrent priapism with sodium valproate. The condition was found to resolve on stopping sodium valproate. There are no known case reports of similar complication with sodium valproate alone.



How to cite this article:
Bansal S, Gupta SK. Sodium Valproate induced priapism in an adult with bipolar affective disorder.Indian J Pharmacol 2013;45:629-630


How to cite this URL:
Bansal S, Gupta SK. Sodium Valproate induced priapism in an adult with bipolar affective disorder. Indian J Pharmacol [serial online] 2013 [cited 2020 Sep 23 ];45:629-630
Available from: http://www.ijp-online.com/text.asp?2013/45/6/629/121383


Full Text

 Introduction



Priapism is defined as a prolonged and persistent, painful erection of the penis without sexual stimulation or arousal. [1] There have been a few published reports of priapism associated with the use of psychotropic drugs particularly antipsychotics, but none with any mood stabilizer alone. [2] We report a case of priapism, that was attributed to the use of sodium valproate.

 Case Report



A 48-year-old married male was brought by his family in the emergency department with an acute onset of elation, grandiosity, distractibility, pressured speech and hallucinatory behavior for the past 2 months. Patient had a history suggestive of two manic episodes of moderate severity, with complete inter-episodic recovery in last 4 years. There was no past history of any depressive episode or medical comorbidity. There was no family history of medical or psychiatric morbidity or substance use. A diagnosis of bipolar affective disorder was made. The current episode was diagnosed as manic with psychotic features.

A detailed treatment history and perusal of medical records revealed that 3 years ago, he had experienced persistent painful penile erection when he had been on sodium valproate (1500 mg/day) and risperidone (6 mg/day). This was unrelated to sexual arousal or stimulation and lasted for around 20-24 hours. He had five to six such episodes over a span of 7-10 days. Despite significant distress, he did not report the problem to the clinician. This was the only adverse effect experienced by the patient. He discontinued taking the medication and got relief from the priapism after 3-4 days of the last dose, but had another manic episode 2 years ago.

In light of existing medical literature, priapism was attributed largely to risperidone in this instance. However, it was difficult to attribute an adverse effect due to drug combination solely to a single agent. In view of history of priapism possibly due to risperidone and valproate, lithium carbonate was started as the mood stabilizer and olanzapine as anti-psychotic during the second episode. Over the next 6 months, olanzapine was gradually tapered-off. Around 8 months ago (nearly 1½ year after initiation) lithium carbonate was stopped after lithium induced hypothyroidism was detected. Thereafter, he was prescribed sodium valproate again; suspecting that earlier episode of priapism was attributable to risperidone, as sodium valproate has not been reported to cause priapism. Sodium valproate was started and doses were increased upto 1500 mg/day, with corresponding serum levels of 100 mg/l. This time patient adhered to treatment with sodium valproate at doses of 1500 mg/day continuously for a period of 5 months, until he developed priapism. This happened around 3 months ago and attributing this condition to medication, patient discontinued treatment and got relieved of this adverse effect.

 Discussion



Priapism is classified into non-ischemic (high flow) type, which is generally caused by penile or perineal trauma, cocaine, metastatic malignancy; and ischemic (low flow) type, which is usually caused by hematological disorders such as sickle cell anemia, drugs, metabolic disorders and alcohol. [1],[3] Among all the reported cases of priapism, 15-41% are medication induced, out of which, 15-26% are linked to the use of antipsychotic medications. [2] The next most commonly implicated class of drugs is antihypertensive medications. [2] Priapism may occur at any time during the treatment course of psychotropic medications and may occur even without a change in the dose of the drug. [2] The most likely mechanism of psychotropic induced priapism is an increase in parasympathetic tone, relative to the sympathetic tone, through α1 -blockade obstructing the venous drainage from the corpora cavernosa of the penis. [2],[3],[4] Altered expression of α1 adrenergic receptors or phosphodiesterase enzyme may be the possible mechanism behind sodium valproate induced priapism since inhibition of histone deacetylase by sodium valproate is known to alter gene expression regulated by multiple promoters. [5]

Priapism due to sodium valproate has not been reported in literature. However, a Google search revealed a single website citing data from the Food and Drug Administration of United States of America mentioning four cases of priapism developing on sodium valproate. [6] The present case scored nine on Naranjo adverse drug reaction probability scale, corresponding with a "definite causality." [7] Although, a definite causality has been established, making inferences on a single case is not warranted. We hope an awareness generated by this report will help prescriber to use this drug safely in the future.

References

1Bivalacqua TJ, Burnett AL. Priapism: New concepts in the pathophysiology and new treatment strategies.Curr Urol Rep 2006;7:497-502.
2Thompson JWJr, Ware MR, Blashfield RK. Psychotropic medication and priapism: A comprehensive review. J Clin Psychiatry 1990;51:430-3.
3Andersohn F, Schmedt N, Weinmann S, Willich SN, Garbe E. Priapism associated with antipsychotics: Role of alpha 1 adrenoceptor affinity. J Clin Psychopharmacol 2010;30:68-71.
4Compton MT, Miller AH. Priapism associated with conventional and atypical antipsychotic medications: A review. J Clin Psychiatry 2001;62:362-6.
5Phiel CJ, Zhang F, Huang EY, Guenther MG, Lazar MA, Klein PS. Histone deacetylase is a direct target of valproic acid, a potent anticonvulsant, moodstabilizer, and teratogen. J Biol Chem 2001;276:36734-41.
6Valproate sodium and priapism. California: EHealthMe.com, c2013. Available from: http://www.ehealthme.com/ds/valproate+sodium/priapism. [Last cited on 2013 Mar 25].
7Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.